Alert archive / Minnesota / Areal Flood Warnings in 2018

Areal Flood Warning 5, NWS Twin Cities, MN

June 25, 20184 counties in Minnesota

NWS Twin Cities, MN issued this areal flood warning at Jun 25, 2018, 1:29 PM CDT for 4 counties in Minnesota. It was in force for 24 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 25, 2018, 1:29 PM CDT (18:29 UTC)
Expired
Jun 26, 2018, 1:30 PM CDT
In force
24 hr
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Flood severity
None

Counties Blue Earth County, MN, Faribault County, MN, Martin County, MN, Watonwan County, MN

The radar

The Minneapolis radar (KMPX), 122 km from the middle of the area, began a volume at 18:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 25, 2:22 PM CDTFLOOD7 Wnw Vernon Center, MNBLUE EARTH COUNTY SHERIFF'S OFFICE REPORTS FLOODING CONTINUES ON CR 189/159/136/135/141 AND 147 THIS AFTERNOON. FLOODING BEGAN YESTERDAY (TIMES UNKNOWN).
Jun 25, 3:00 PM CDTFLOOD2 Wsw Amboy, MNWATER OVER ROAD FROM WEEKEND HEAVY RAINS. CR 147 (521ST AVE) BETWEEN T.H. 169 AND CSAH 40 (518TH AVE) - SW OF AMBOY.
Jun 25, 3:00 PM CDTFLOOD3 E Mapleton, MNWATER OVER ROAD FROM WEEKEND HEAVY RAINS. CR 159 (127TH ST) BETWEEN 602ND AVE AND CR 158 (608TH AVE) - E OF MAPLETON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 6.5 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2018-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 166 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2018-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
166 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
847 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

415 
WGUS43 KMPX 251829
FLWMPX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Twin Cities/Chanhassen MN
129 PM CDT MON JUN 25 2018

MNC013-043-091-165-261830-
/O.NEW.KMPX.FA.W.0005.180625T1829Z-180626T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Faribault MN-Martin MN-Blue Earth MN-Watonwan MN-
129 PM CDT MON JUN 25 2018

The National Weather Service in The Twin Cities has issued a

* Flood Warning for...
  Faribault County in south central Minnesota...
  Martin County in south central Minnesota...
  Blue Earth County in south central Minnesota...
  Watonwan County in south central Minnesota...

* Until 130 PM CDT Tuesday.

* At 125 PM CDT, local law enforcement reported flooding continues 
  across parts of the warned area, with numerous county road 
  closures.

* Some locations that will experience flooding include...
  Blue Earth, Madelia, Winnebago, Sherburn, and Minnesota Lake.

Additional rainfall amounts up to 2 inches are possible tonight into 
Tuesday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 4350 9485 4411 9486 4411 9437 4415 9436
      4417 9418 4395 9376 4385 9377 4384 9373
      4350 9366

$$
1 follow-up statement
286 
WGUS83 KMPX 260318
FLSMPX

Flood Statement
National Weather Service Twin Cities/Chanhassen MN
1018 PM CDT MON JUN 25 2018

MNC013-043-091-165-261830-
/O.CON.KMPX.FA.W.0005.000000T0000Z-180626T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Faribault MN-Martin MN-Blue Earth MN-Watonwan MN-
1018 PM CDT MON JUN 25 2018

...A FLOOD WARNING REMAINS IN EFFECT UNTIL 130 PM CDT TUESDAY FOR
FARIBAULT...MARTIN...BLUE EARTH AND WATONWAN COUNTIES...

At 1016 PM CDT, local law enforcement reported flooding across the
warned area, including numerous county road closures.

Some locations that will experience flooding include...
Fairmont, St. James, Blue Earth, Lake Crystal, Wells, Madelia,
Mapleton, Winnebago, Sherburn, Truman, Trimont and Minnesota Lake.

Additional rainfall amounts of up to 2 inches are possible in the 
warned area through Tuesday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 4350 9485 4411 9486 4411 9437 4415 9436
      4417 9418 4395 9376 4385 9377 4384 9373
      4350 9366

$$

JPC

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this areal flood warning went out at Jun 25, 12:29 PM CDT, 1 hour earlier.

Area forecast discussion, Jun 25, 12:29 PM CDT, 1 hour before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1229 PM CDT Mon Jun 25 2018

.updated for the aviation discussion below...

.SHORT TERM...(Today and tonight)
Issued at 315 AM CDT Mon Jun 25 2018

One notable change from the previous forecast was the slowing of
afternoon precipitation chances, as well as the shift in heavy rain
potential to the south across Iowa. The reason being, the upper
level cutoff low that as of a couple days ago was forecast to drift
across the forecast area, has shifted to the south and now makes
more of a due-east track across Iowa. HiRes models still have
showers and thunderstorms developing in the warm sector / TROWAL
area of this occluded system. Forecast soundings show MBE
velocities in the single digits with around 500 to 1000 J/kg of
MUCAPE Tuesday night, so we are certainly not out of the woods,
but it does appear that at least southern Minnesota has less of a
heavy rain threat than they did previously.

As for the severe threat, the best CAPE/Shear profiles continue to
be across southern Iowa. There is still a marginal risk that clips
southern Minnesota, but overall the severe weather threat is low,
especially considering that much of the surface-based instability
will be gone by the time precip arrives later tonight. Showers and
thunderstorms will begin to exit the region toward Tuesday morning,
but this system is in no hurry, so expect the precip to last into
the Tuesday morning commute.

.LONG TERM...(Tuesday through Sunday)
Issued at 320 AM CDT Mon Jun 25 2018

After Tuesday, the atmosphere will transition to a more
progressive/zonal flow aloft, along with an increasing ridge
centered from the Midwest, Ohio Valley, northeast across
southeastern Canada through the weekend.

After the initial upper low moves out of the area Tuesday night, a
fast and potent short wave will across the northern tier of the
nation Wednesday. Although there is only weak surface convergence as
winds begin to back to the southeast Wednesday, there is enough
instability and deep wind shear to support a few strong
thunderstorms across Minnesota. The only factor suppressing any
widespread activity is the lack of a strong surface front. This does
need to be watch as models have been advertising subtle QPF amounts
along a weak boundary in the Upper Midwest during this time period.

The main concern in the extended period is the heat and humidity
building by the end of the week. Building heights and increasing
humidity levels support another heat wave by Friday. How long this
heat wave continues is related to the upper ridge centered across
the Great Lakes, and northeastern U.S.

Abnormally high 850mb temperatures on Friday and the persistent
increase in both the NAEFS/ECMWF ENS standardized anomalies,
suggest a high likelihood of heat indices above 100 degrees. The
inner core of the Twin Cities would likely see heat indices higher
due to the urban heat island effect. This will be highlighted in
the morning HWO. It will also be stressed that confidence has
increased and will support highlights in the graphics this morning.

Confidence is lower on how long this heat wave will last due to
uncertainties in the models breaking down the upper ridge. The Fv3
continues to support holding onto the ridge longer than the EC or
GEM. The operational GFS is more in line with the Fv3, but not as
strong. Only the GEFS ensemble mean of the 500mb heights support a
longer duration of the upper ridge compared to the other models, and
is closer to the Fv3. Although it is likely that this heat wave
won't last too long, but it may last until Sunday before more energy
begins to move along the Canadian border and flattens the ridge
over the Great Lakes/Northeastern U.S. the week of July 2nd.

The other aspect to this strong ridge and the mean trough out west,
is the increasing jet stream aloft and the added short waves
embedded in this flow. Models support dew points in the 70s over the
weekend ahead of a surface front across the Dakotas. Deep layer wind
shear with values as high as 50-60 kts support organized severe
storms. The main dilemma is where will this front be located later
this week, and into the weekend. Plus, and how do the storms evolve
from convective outflow boundaries during the day. Those who like
severe storms need to follow the forecast as this could be an active
week ahead, and into the weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1225 PM CDT Mon Jun 25 2018

Overall VFR conditions expected through early evening. Some ISOLD
shra lifting though the KAXN early. Expect another band of
shra/tsra to lift into southern MN 02z-06z and through mainly
eastern half of area through Tuesday morning. CIGS expected to
drop to MVFR as rain moves in and could see some IFR conditions
into early Tuesday. Thunder may work into KMSP area after 06z but
will leave with -shra for now. At least MVFR cigs should dominate
much of the area through Tuesday morning. Southeast sfc winds a
bit gusty with some mixing/gradient becoming more east into
Tuesday.

KMSP...
VFR conditions into tonight. CIGS expected to become MVFR as shra
threat increase after 06z. Mat see lower end MVFR cigs develop
late with showers moving through. May see cigs to become VFR again
by mid Tuesday afternoon.

/OUTLOOK FOR KMSP/
Tue night..VFR. Winds N 5-10 kts.
Wed...Chc morning MVFR. Winds NW at 5-10 kts.
Thu...VFR. Winds SE at 10G20 kts.

&&

.HYDROLOGY...

Heavy rain on Sunday along the Redwood, Cottonwood, and Blue Earth
river basis led to rises on those rivers, and this water will
eventually flow into the Minnesota River which has increased crests
on the main stem downstream. However, it does appear that the
heaviest rain will remain south of I-90 later tonight which is a
welcomed change from the previous forecast. WPC has shifted the
excessive rainfall outlook to the south. Looking ahead, expect drier
weather across southern Minnesota for Wednesday through Friday, but
could see another round of storms this weekend. In addition heat and
humidity will build toward the end of the week, so any people doing
flood mitigation should take that into consideration as well.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...JRB
LONG TERM...JLT
AVIATION...DWE
HYDROLOGY...JRB
Hazardous weather outlook, Jun 25, 11:25 AM CDT, 2 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1125 AM CDT Mon Jun 25 2018

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
261630-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1125 AM CDT Mon Jun 25 2018

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Any thunderstorms that develop through tonight are capable of
producing heavy rainfall and localized flooding. Otherwise, the
severe weather threat is low.

River flooding will continue along the Minnesota River and its
tributaries. Please refer to the Minnesota Department of
Transportation for any road closures due to flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Scattered thunderstorms are expected across the region on
Tuesday. Stronger thunderstorms may produce heavy rainfall, but
the severe weather potential is low at this time.

River flooding will continue along the Minnesota River and its
tributaries through the week. Please refer to the Minnesota
Department of Transportation for any road closures due to
flooding.

The heat and humidity will build later this week. This will come
with an increasing threat for thunderstorms, possibly severe, with
heavy rainfall. Heat indices above 100 degrees are likely by
Friday, and these values could last into the weekend.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed through tonight.

In the hours before

Local storm report, Jun 25, 11:17 AM CDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1117 AM CDT MON JUN 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     FLASH FLOOD      1 ESE BLUE EARTH        43.64N 94.09W
06/24/2018                   FARIBAULT          MN   DEPT OF HIGHWAYS

            HEAVY RAIN OCCURRED IN THE CITY OF BLUE
            EARTH BETWEEN 3PM AND 5 PM. THIS LEAD TO
            FLASH FLOODING WHICH CAUSED MN DOT TO CLOSE
            HWY 169 IN THE CITY OF BLUE EARTH. THERE WAS
            ALSO A WAREHOUSE PARKING LOT THAT WAS
            FLOODING WITH 6+ INCHES OF WATER (VIDEO ON
            FACEBOOK FROM THE PUBLIC).

&&

AMK
Local storm report, Jun 25, 11:21 AM CDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1121 AM CDT MON JUN 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0846 AM     FLOOD            1 WSW MADELIA           44.05N 94.43W
06/24/2018                   WATONWAN           MN   BROADCAST MEDIA

            FLOODING OF THE WATONWON RIVER AT THE
            MADELIA GOLF COURSE & PARK. PHOTO FROM KEYC
            WEATHER TWITTER.

&&

AMK
Local storm report, Jun 25, 11:24 AM CDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1124 AM CDT MON JUN 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 AM     FLOOD            2 S HENDERSON           44.50N 93.91W
06/25/2018                   SIBLEY             MN   DEPT OF HIGHWAYS

            RUSH RIVER FLOODING HAS LEAD TO THE CLOSURE
            OF MN 93 BETWEEN US 169 AND MN 19.

&&

AMK
Local storm report, Jun 25, 11:27 AM CDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1127 AM CDT MON JUN 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0846 AM     FLOOD            1 WSW MADELIA           44.05N 94.43W
06/24/2018                   WATONWAN           MN   BROADCAST MEDIA

            CORRECTS PREVIOUS FLOOD REPORT FROM 1 WSW
            MADELIA. FLOODING OF THE WATONWAN RIVER AT
            THE MADELIA GOLF COURSE & PARK. PHOTO FROM
            KEYC WEATHER TWITTER.

&&

AMK
Local storm report, Jun 25, 11:34 AM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1134 AM CDT MON JUN 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     FLOOD            HENDERSON               44.53N 93.90W
06/24/2018                   SIBLEY             MN   DEPT OF HIGHWAYS

            FLOODING OF THE MINNESOTA RIVER HAS CAUSED
            FLOWING WATER OVER HWY 19 AT HENDERSON. MN
            DOT DISTRICT 7 HAS A VIDEO OF THIS. FLOODING
            IS STILL OCCURRING THE MORNING OF JUNE 25
            AND HWY 19 REMAINS CLOSED.

&&

AMK
Local storm report, Jun 25, 11:46 AM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1146 AM CDT MON JUN 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1208 PM     FLOOD            5 ESE MAPLETON          43.90N 93.87W
06/22/2018                   BLUE EARTH         MN   DEPT OF HIGHWAYS

            HWY 30 IMPACTED BY FLOODING OF THE COBB
            RIVER. ROAD IS NO LONGER IMPACTED.

&&

AMK

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 7:30 PM CDTSpecial Weather StatementMPXMartin60 min
Jun 24, 9:18 PM CDTSpecial Weather StatementMPXBlue Earth, Brown, Faribault, Martin, Watonwan87 min
Jun 24, 10:30 PM CDTAreal Flood WarningMPXBlue Earth, Brown, Faribault, Martin, Watonwan15 hr

Nearby

Areal Flood Warnings in Minnesota, 2018Every areal flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.